Fleet enema = NO results!! - page 2
Here is the story: I work HH in the pt's sister's home for 12 hrs every week. Last noc at 8 PM the pt had a major BM. It was all liquid. Today, sister insisted that the pt have a BM. She said that... Read More
Dec 9, '07Occupation: L.P.N. in LTC Specialty: med surg,homecare,hospice ; Joined: Aug '00; Posts: 4,682; Likes: 4,827[QUOTE=kwagner_51;2537110]The sister is a perfectionist. She has also taken care of her sister for 4 yrs. She does care but I am concerned.............
As far as social services, I doubt if it will happen. QUOTE] Your agency has social workers,correct? YOU can get them involved. Also -is the patient elderly? If she is I think you should call the office of the aging and get them involved right away.It sounds as though the sister will just keep going from doc to doc and agency to agency.Get the office of aging in there to protect this woman from her sister's love.... You have very legitimate concerns regarding this patient's care.,Of course her sister cares but it sounds as though she is not rational.
Dec 9, '07Occupation: Registered Nurse Specialty: 8 year(s) of experience in med/surg/tele/neuro ; From: US ; Joined: Feb '05; Posts: 1,842; Likes: 665Asterixis: A hand flapping tremor-a sign associated with hepatic encephalopathy, a CNS manifestation of liver failure due to toxic levels of ammonia in the blood.
We just finished a unit on liver disorders in class.
Dec 9, '07Joined: Dec '03; Posts: 37,336; Likes: 5,525It is not Social Services that should be involved, most agencies do not have those depts, but Adult Protective Services of the county needs to be notified.
The physicians are ordering medications for the patient, and the sister is deciding what she should get and not get, but do not see anywhere where a medical degree is listed by her name. And if a GI doc ordered the Prevacid, and she is not getting it, then she is not following their orders and she did have history of an ulcer.
It may need to be taken out of the sister's hands for providing care for her sister. Does not matter that it has been for four years, but the fact is that treatment is now being withheld when ordered. And three different physicians in six months shows issues with the primary caretaker, not the caregivers.
Dec 9, '07Occupation: Home Health Patient Education Resource Nurse Specialty: 10 year(s) of experience in Hemodialysis, Home Health ; From: US ; Joined: Aug '02; Posts: 21,359; Likes: 7,204Does this pt. usually have a BM daily? Does her doc WANT her to have one daily?
As stated above, we do not intervene unless no BMx3 days, and even then it wouldn't be an enema.
But to answer your question, yes.. I have had a hemiplegic pt. (waist down) to whom we gave enemas on a regular basis. Quite often one enema would NOT do it. We did get MD approval to administer another after 45 min. if no BM. The second one would do it for him, but even then it would be a good half hour.
I'm just curious as to what this patient's MD wants re her bm's... as opposed to her sister's wishes.
Dec 9, '07Occupation: RN-i (RETIRED) Specialty: ORTHOPAEDICS-CERTIFIED SINCE 89 ; From: US ; Joined: May '00; Posts: 14,479; Likes: 2,298Don't they usually get neomycin and/or Lactulose for this? If there isn't any fecal matter in the rectum or sigmoid there WILL be with the above. The sister is correct in that if she gets ammonia buildup she will go into encephalopathy which isn't pretty. How old is the patient (range in years no specifics)?
editied: I see she gets Lactulose-oh my poor lady
Dec 9, '07Occupation: Liver transplant From: GA, US ; Joined: Nov '06; Posts: 1,876; Likes: 1,414Quote from P_RNGenerally Neomycin isn't used anymore due to ototoxicity. Xifaxan and Lactulose are the mainstays. To the OP. Sometimes when a patient is really impacted one fleets does not work and I will try a second one four hours later. However in the setting of large amounts of lactulose and decreased bowel sounds I would suspect an obstruction.Don't they usually get neomycin and/or Lactulose for this? If there isn't any fecal matter in the rectum or sigmoid there WILL be with the above. The sister is correct in that if she gets ammonia buildup she will go into encephalopathy which isn't pretty. How old is the patient (range in years no specifics)?
editied: I see she gets Lactulose-oh my poor lady
The signs of encephalopathy have been well described. Ammonia is produced in the colon by bacteria feasting on certain proteins. In normal circumstances it is absorbed and converted into urea in the liver which is excreted in the bile. In people with end stage liver disease they cannot process the ammonia in the liver and they frequently shunt blood around the liver through collaterals. This will increase their serum ammonia.
Neomycin and Xifaxan work by reducing ammonia producing bacteria in the gut. Lactulose works in a number of ways. It acidifies the gut which decreases the number of ammonia producing bacteria, it moves stool through faster allowing less time for the bacteria to produce ammonia and it serves as an alternative food source which cause the bacteria to produce less ammonia.
The real problem is there are people that get encephalopathic with normal ammonia and people who are not encephalopathic with high levels of ammonia. Some people feels this argues against Ammonia as being the only cause of encephalopathy. Generally however, if someone is encephalopathic at a given ammonia level they will continue to be encephalopathic at that level. So ammonia by itself does not measure encephalopathy but may tell you something about the individual patient.
Also high dose lactulose can cause an ileus. Something else to consider. At the doses you are giving I would expect 10+ BMs per day.
David Carpenter, PA-C
Dec 9, '07Joined: Apr '00; Posts: 24,611; Likes: 35,453the bottom line is something must be done for this pt.
she has hypoactive/diminished bs and current interventions are not working.
let's forget about the sister, and start focusing on this pt.
it sounds like an obstxn, nothing to play around with.